Constipation often accompanies pain-killers; what to do

Laxative can help constipation - photo

You are recovering from a minor outpatient procedure and have been taking a narcotic pain-killer for several days. Now you’re suffering from constipation and your normal bowel regimen is off. What can you do?

The first thing you should do is talk to your healthcare provider – either your local pharmacist or your doctor, depending on the severity of the situation. If you’re having difficulty passing stools or having less frequent bowel movements, then you will probably be okay getting a recommendation for an over-the-counter (OTC) product from your pharmacist. However, if you haven’t had any bowel movements in more than a few days, it could be a sign that something is seriously wrong and you should see your doctor.

If the constipation is a temporary situation brought on by certain medications or even severe, acute illness, then there are several OTC options to treat it. The first type of medication is known as a stimulant laxative, such as bisacodyl and Senna. These drugs stimulate the GI tract to have a bowel movement if they are coming less frequently. They need to be used only sparingly, though. Abuse of these laxatives can lead to the GI tract becoming dependent on ever-increasing amounts of them to produce a normal bowel movement.

If your acute constipation is accompanied by hard, dry stools that are painful to pass, you can also try adding on a stool softener. Just like their name says, these medications (like docusate) soften the stool and make it easier to have a bowel movement. Many OTC products even combine stimulant laxatives with stool softeners, e.g. Sennokot-S. But why is it important to use a stool softener? For one, comfort. Also, if you’re unwilling to have a bowel movement because it may be painful, the stool stays in your GI tract. Your intestines then keep drawing water out of the stool the longer you hold it inside, which makes it even harder, and causes a vicious cycle of more constipation.

Chronic constipation

If you have a more chronic form of constipation and your doctor prefers you to use an OTC product, it probably will be some form of either a fiber-replacement laxative (i.e. Metamucil) or an osmotic laxative (i.e. MiraLax). These products help your GI tract retain water and keep your bowel movements regular. While they are generally safe to use on a long-term basis, you always need to check with your doctor before continuing to use them if you have constipation lasting longer than a week.

The key to maintaining a healthy bowel regimen long-term, though, is through non-drug measures. First off, try to increase your fiber intake to naturally help your stools pass through your GI tract more easily. For every 1,000 calories you eat a day, try to eat 14 grams of fiber – fresh fruits and vegetables, and whole grains. Also ensure you drink enough fluids, or eight 8-ounce glasses a day. Physical activity most days of the week benefits your muscles in your GI tract as well as your outer ones.

There are many medical conditions (and medications) that can cause temporary and sometimes chronic constipation. While it can be embarrassing to have a conversation about it, remember that your bowel health is an important part of your overall health.

About the Author

Julie Kaplan, Pharm. D.
Julie Kaplan is a licensed pharmacist in Virginia and the District of Columbia. She received a Bachelor’s of Arts in English from The College of William and Mary and a Doctor of Pharmacy from Virginia Commonwealth University. She has experience in patient communication from working as a retail pharmacist.